Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 20, NWS La Crosse, WI

July 4, 2023Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2023, 7:15 PM CDT for Buffalo County, Wisconsin. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2023, 7:15 PM CDT (00:15 UTC)
Expired
Jul 4, 2023, 7:33 PM CDT
In force
18 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

937 
WUUS53 KARX 050015
SVRARX
WIC011-050045-
/O.NEW.KARX.SV.W.0020.230705T0015Z-230705T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
715 PM CDT Tue Jul 4 2023

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  North central Buffalo County in west central Wisconsin...

* Until 745 PM CDT.

* At 715 PM CDT, a severe thunderstorm was located near Modena, or 7
  miles west of Mondovi, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mondovi around 735 PM CDT.

Other locations impacted by this severe thunderstorm include The Big
Swamp Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4459 9166 4449 9168 4454 9187 4460 9184
TIME...MOT...LOC 0015Z 280DEG 17KT 4455 9181 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KAA
1 follow-up statement
732 
WWUS53 KARX 050033
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
733 PM CDT Tue Jul 4 2023

WIC011-050043-
/O.CAN.KARX.SV.W.0020.000000T0000Z-230705T0045Z/
Buffalo WI-
733 PM CDT Tue Jul 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BUFFALO COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is 
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.

LAT...LON 4459 9166 4449 9168 4454 9187 4460 9184
TIME...MOT...LOC 0028Z 280DEG 17KT 4454 9169 

$$

KAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:59 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 4, 6:59 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
659 PM CDT Tue Jul 4 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 238 PM CDT Tue Jul 4 2023

Key Messages:

 - The areal extent of the severe storm risk has shifted slightly
   northwest and decreased overall. Storms should develop and
   move into northcentral WI, northeast IA and southeast MN this
   evening, an isolated severe storm is still possible.

 - As storms shift east, later in the evening, a decrease in
   strength and coverage is expect, with mainly a lightning risk.

 - More comfortable weather takes over with temperatures near or below
   normal and periodic shower chances Saturday through Tuesday.

Overview:

Thunderstorms developed over parts of Minnesota and northern
Wisconsin Monday night and dropped south overnight. An outflow
boundary developed ahead of the storms and storm developed and east
to west line. Tapping into instability and moisture and a wind field
that fed into the storms along with some upper level support, storms
trained, but the cluster was also progressive, resulting in a
convective complex that continued southward producing nature's own
fireworks and a good soaking rain for some.  Parts of northern
Rochester reported over an inch of rain, while the airport only had
a trace!  The La Crosse airport had 1.46 inches, here at the NWS
office we had 1.35 inches.  Stoddard 5 NNE had 1.64 inches and
Onalaska also had 1.35 inches.

Water vapor satellite imagery, heights, and lightning showed a
broad trough from Manitoba through the northern Rockies. A
shortwave trough was moving through parts of MN/SD late in the
morning with a couple of clusters of storms and some isolated
storm activity ahead of it. Trailing farther west...some lightning
was noted across parts of Wyoming with the next more pronounced
shortwave.

At 11am at the surface, a pre-frontal trough was noted from just
west of Red Wing, MN to near Mankato with southwest flow and
dewpoints in the 60s to low 70s.  farther west, the cold front had
pushed through parts of western Minnesota. SPC meso-graphics has
MLCAPE building had of the trough and cold from 1000-2000K/kg with
stronger de-stabilization southwestward toward northwest Iowa and
Nebraska.

Scattered Thunderstorms, Potentially Strong to Severe:

Isolated to scattered storms were ongoing early this afternoon
over Wisconsin with additional storms over parts of northwest
Iowa. The CAMS, at least the ARW/HRRR/RAP take these storms into
north central Wisconsin, but are not picking up on the storms
farther south. The storms farther north have a little more
organization as this is also tapping into a local instability
maximum. The storms farther south are partly in the thickness
diffluent region and with the wave lifting east across the area
along with destabilization of around 1500 to 2000 MLCAPE.

Convective debris and rains have limited destabilization thus far
over parts of MN/IA.  This does bring into question how the
convection will evolve. The short range deterministic NAM/GFS
have more of a splitting in the convection with one area affecting
northern WI and another area over Neb/WI. The EC is in-between
with convection moving eastward into the forecast area this
evening with most of the short term models continuing showers and
a few storms overnight into Wednesday. The CAMs are similar with
these differences with the HRRR being more aggressive with the
convection moving in this evening. With these differences, have
maintained higher precipitation chances with the cold front for
showers and scattered storms increasing this evening as MLCAPE
increases 1500 to 2500 J/kg across the western portions of the
forecast area through 00Z...but weakens to 1500J/kg by 03Z. The
severe risk has been shifted slightly west and this seems
reasonable with the greater instability farther west.

Wednesday

There is good model consensus on convectively enhanced shortwave
trough activity shifting across the area late morning into mid-day
on Wednesday stemming from front range convection tonight. There is
some weak-moderate QVector convergence forcing through the
troposphere with this activity (not bad for July!). The overall
consensus in the CAMS and latest deterministic models is to shift
the front and boundary layer instability southeast of the area by
Wednesday afternoon, but lingering elevated instability /CAPE < 200
J/Kg/ above the frontal surface will be worked on by this lift.
Would think showers are likely from central WI into far northeast
Iowa and southwest WI, possibly a storm around late morning and
early afternoon. So, have generally slowed the timing of the rain
chances moving east/out into late afternoon Wednesday and increase
rain chances. The severe storm threat Wednesday is to the southeast
of the area. Cooler temperatures will be noticeable, and some
clearing is expected in the afternoon north and west of La Crosse.

Comfortable Period with Periodic Showers Thursday-Tuesday

Thursday through Tuesday will dominated by northwest flow and large
scale troughing over the northcentral U.S...building into the
northeast by late in the period. As shortwave troughs rotate through
this flow, periodic rain chances will occur as diurnal instability
is throttled up a touch for showers beginning Saturday. The latest
grand ensemble (ECMWF/GEFS/Canadian) suggests only 25-40% chances of
exceeding 0.25"/24 hours Sunday into Monday. Instability in this
flow pattern is quite low /as expected/ with less than a 30% chance
of reaching 500 J/Kg of SBCAPE in that same time frame /across
northeast IA and southwest WI/. CAPE values increase south of the
area toward I-80 where the trough isnt such as influence. But, there
is enough instability to cause low rain chances /20-40%/ beginning
Saturday and continuing into Monday. As this time frame approaches,
more tuning on the timing and chances will occur. Temperatures will
begin below normal mid-week and rise to near normal for the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 658 PM CDT Tue Jul 4 2023

Isolated showers and storms are developing across southeast
Minnesota early this evening. Brief heavy downpours and a few
stronger wind gusts are possible with these showers and storms. A
cold front moves across the forecast area tonight bringing another
round of scattered showers and storms. Ceilings will likely fall to
MVFR behind the front Wednesday morning before clouds scatter out in
the afternoon. Winds will become northwesterly behind the cold front.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Zapotocny/Baumgardt
AVIATION...KAA
Hazardous weather outlook, Jul 4, 4:30 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
430 PM CDT Tue Jul 4 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051900-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
430 PM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

A few strong thunderstorms will be possible through the evening.
Gusty winds and frequent lightning will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Non-severe thunderstorms will continue into Wednesday, exiting the
area by early Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.